Missouri, 2009Flash Flooding and Damaging Wind in Missouri, August 17, 2009
August 17, 2009 · NWS LSX · 3 events in 3 counties and zones
A thunderstorm complex moved slowly across northern Missouri and west central Illinois dumping between 2 and 4 inches of rain. Also, some isolated severe reports were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex moved slowly across northern Missouri and west central Illinois dumping between 2 and 4 inches of rain. Also, some isolated severe reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 16, 10:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 16, 10:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 PM CDT SUN AUG 16 2009
.UPDATE...
/947 PM CDT SUN AUG 16 2009/
SFC CDFNT AT 02Z EXTENDS FROM FAR NRN OK NEWD THRU SERN KS INTO
THE KC METRO AREA AND INTO NCNTRL MO. FRONT CONTINUES TO SHOW SOME
SLIGHT FORWARD PUSH STILL...BUT IT IS ALMOST AT A STANDSTILL AS A
WEAK LO PRES WAVE FORMS UPSTREAM IN THE SRN HI PLAINS. MAIN FOCUS
FOR TSRA DEVELOPMENT IS PERSISTENT MOISTURE CONVERGENCE AND WAA AT
THE LO LEVELS BTWN SFC AND H850 IN A VERY MOIST (AROUND 2 INCH
PWATS) AND MODERATELY UNSTABLE ENVIRONMENT. ENHANCEMENT WILL COME
FROM A RELATIVELY WEAK LO LEVEL JET NOSING INTO SERN KS AND
A FAVORABLE QUADRANT OF AN UPPER LEVEL SPEED MAX LATER TONIGHT.
MUCH OF THIS WILL COME TOGETHER LARGELY TO OUR W AND N...ALTHOUGH
SOME AREAS IN THE FAR NWRN FA...AROUND KNOX AND LEWIS COUNTIES MAY
SEE HEAVY RAINFALL...AND PERHAPS ANOTHER TIER OF COUNTIES FURTHER
S. FFG VALUES ARE STILL ON THE HIGH SIDE AND WITH BEST FOCUS
REMAINING TO THE N AND W...PREFER TO GO FFA-FREE AT THIS JUNCTURE
BUT ACKNOWLEDGE THE HI-EFFICIENCY RAINFALL RATES WITH A LOCALLY
HEAVY RAINFALL MENTION. FORWARD-PROP VECTORS PARALLEL TO
ORIENTATION OF FRONT FORESHADOW HEAVY RAINFALL POTENTIAL SOMEWHERE
OUT OF THIS EVENT...BUT STILL BELIEVE IT WILL BE MORE WITHIN THE
FRONTAL ZONE TO OUR N AND W.
FARTHER TO THE S...LOOK FOR SCT-COVERAGE FOR TSRA REMAINDER OF THE
NIGHT...ESPECIALLY EARLY ON IN WAKE OF H850 THETA-E ADVECTION.
AREA OF STRATIFORM RAIN AROUND MARION COUNTY ILLINOIS FINALLY
DISSIPATING.
TEMPS ALREADY NEAR FORECAST LOWS...AND MADE A FEW TWEAKS...BUT
WITH MOCLDY SKIES EXPECTED AND STILL IN THE /WARM SECTOR/...DON/T
LOOK FOR MUCH MOVEMENT ON THEM OVERNIGHT.
TES
&&
.DISCUSSION...
/310 PM CDT SUN AUG 16 2009/
MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK. WILL USE A
COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW
DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK.
MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF
AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE
CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD
ACROSS MO/IL. THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN
PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY
EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND
LOW LEVEL FORCING DIMINISHES. SO HAVE CONCENTRATED HIGH
CHANCE/LIKELY POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS
EVENING. HAVE GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT
SHRA/TSRA MAY REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN
LATE TONIGHT OVER CNTRL AND NERN MO/W CNTRL IL. A FEW STRONG TSRA
IS STILL POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE
SRN AND ERN PART OF THE CWA. TSRA WILL CONTINUE TO PRODUCE LOCALLY
HEAVY RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF
STORMS HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE
HIGH WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM.
CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW
OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS
IT ALIGNS ITSELF UNDER THE UPPER FLOW. HAVE LIKELY POPS GOVING OVER
THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE
DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED
BY ANOTHER SHORTWAVE. THERE IS A BETTER CHANCE FOR SEVERE
THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000
J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER.
WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN
STALLED FRONT WITH SOME WEAK FORCING.
FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND
LOOK REASONABLE.
GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE
WEEK/NEXT WEEKEND. THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS
THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE
SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY. THERE HAS ALSO BEEN
GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS
THE CWA ON THURSDAY. WILL UP POPS TO LIKELIES IN THE NRN CWA ON
WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD
CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST. THE NEW
12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF
WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT
WEEKEND. IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER
IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN
OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR
NOW. TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE.
BRITT
&&
.AVIATION...
/1130 PM CDT SUN AUG 16 2009/
FOR THE 06Z TAFS...SECOND ROUND OF STORMS HAVE EXITED TAF
SITES...THOUGH SOME STORMS/SHOWERS MAY STILL BE POSSIBLE AROUND KUIN
SO HAVE VCTS MENIONED THROUGH 09Z. OTHERWISE...ISSUE FOR EARLY THIS
MORNING WILL BE SOME LIGHT FOG...SO HAVE MVFR VSBYS FROM 09Z TO
13Z/14Z TIMEFRAME. THEN ISSUE WILL BE RAIN CHANCES DUE TO FRONTAL
BOUNDARY LATER THIS MORNING AND THROUGH THE AFTERNOON HOURS. MODELS
STILL HAVING PROBLEMS WITH BOUNDARY AND TIMING OF ANY ACTIVITY. FOR
NOW HAVE VCTS FOR KUIN AROUND 13Z AND FOR KCOU AROUND 16Z WITH TEMPO
OF MVFR CIGS/VSBYS/TRWS FOR THE AFTERNOON HOURS. AS FOR KSUS/KSTL
...MODELS SHOWING BETTER CHANCES OF RWS/TRWS FOR THE AFTERNOON HOURS
SO CHANGED PROB30 GROUPS TO TEMPO GROUPS FROM 19Z TO 23Z. ALL SITES
SHOULD DRY OUT BY THE LATE AFTERNOON/EARLY EVENING TIMEFRAME.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 16, 8:22 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT SUN AUG 16 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
922 PM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE LIKELY...ESPECIALLY FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. SEVERAL ROUNDS OF
THUNDERSTORMS ARE EXPECTED...WITH LOCALLY HEAVY RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS A
FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND
MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORMS COULD ALSO
PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TES
In the hours before
Special weather statement, Aug 17, 1:17 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
217 AM CDT MON AUG 17 2009
ILZ095-096-170800-
ADAMS IL-BROWN IL-
217 AM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND BROWN COUNTIES UNTIL
300 AM CDT...
AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MENDON...OR 9 MILES NORTHEAST OF QUINCY...
MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAMP POINT...
GOLDEN...
CLAYTON...
BUCKHORN...
MOUNT STERLING...
PALOMA...
COATSBURG...
COLUMBUS...
LIBERTY...
CHATTON...
LA PRAIRIE...
KELLERVILLE...
MOUND STATION...
RIPLEY...
COOPERTOWN...
VERSAILLES...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
GKS
Flash Flood, Lewis
- When
- August 17, 3:00 AM CST to 4:30 AM CST
- Where
- Lewis County, 2.51 mi SSW of Benjamin to 2.35 mi ESE of Monticello
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.139, -91.656
Between 3 and 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway 16 east of Monticello, between Sugar Creek and Highway Z.
Thunderstorm Wind, Marion
- When
- August 17, 12:20 PM CST
- Where
- Marion County, 1.84 mi W of Hannibal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.704, -91.414
Thunderstorm winds blew down several large tree limbs onto Highway MM.
Flash Flood, Ralls
- When
- August 17, 12:30 PM CST to 3:30 PM CST
- Where
- Ralls County, 2.94 mi ENE of Rensselaer to 1.16 mi E of Rensselaer
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.687, -91.520
Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Highway H had six inches of water over it in spots between U.S. Highway 36 and the south side of Rensselaer.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 17 to 18, 2009$900,000 · 1.25 in hail · 15 events
- Damaging Wind in Michigan, August 17, 2009$250,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2009$6,000 · 4 in hail · 39 events
- Tornado and Hail in Colorado, August 17, 2009$15,000 · EF0 · 30 events
- Damaging Winds and Lightning Strike in Illinois, August 17, 2009$42,000 · 52 kt wind · 5 events
- Hail in Colorado, August 17, 20092.5 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 17, 20091 injured · $10,000 · 1.75 in hail · 10 events
- Hail and Lightning Strike in Kansas, August 17, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Virginia, August 17, 2009$9,000 · 1 in hail · 6 events
- Flash Flooding in Kansas, August 17, 20095 events
- Hail in New Mexico, August 17, 20092 in hail · 4 events
- Hail in Oklahoma, August 17, 20091.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188802, 188806, 188807.